Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 84, NWS San Angelo, TX

May 14, 2012Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 14, 2012, 2:09 AM CDT for Crockett County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2012, 2:09 AM CDT (07:09 UTC)
Expired
May 14, 2012, 3:15 AM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 158 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 7.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2012-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2012-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
2008 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS54 KSJT 140709
SVRSJT
TXC105-140815-
/O.NEW.KSJT.SV.W.0084.120514T0709Z-120514T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 AM CDT MON MAY 14 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CROCKETT COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 315 AM CDT

* AT 201 AM CDT...SEVERE THUNDERSTORMS WERE ALONG A LINE EXTENDING
  FROM NORTH CENTRAL TERRELL COUNTY TO CENTRAL TERRELL COUNTY...OR
  ALONG A LINE EXTENDING FROM 15 MILES SOUTHWEST OF SHEFFIELD TO 24
  MILES SOUTHWEST OF SHEFFIELD TO 34 MILES SOUTHWEST OF SHEFFIELD...
  MOVING SOUTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SIGNIFICANT DAMAGE TO MANUFACTURED HOMES...SOME MAY OVERTURN...
  POSSIBLE ROOF DAMAGE...
  POSSIBLE GARAGE DOOR DAMAGE...
  SOME BROKEN WINDOWS FROM FLYING DEBRIS...
  SOME TREES TOPPLED...
  EXTENSIVE POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF...
  SOUTHWESTERN CROCKETT AND SOUTHERN CROCKETT COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

&&

LAT...LON 3033 10174 3035 10170 3035 10166 3042 10174
      3044 10173 3047 10174 3047 10169 3052 10169
      3054 10166 3052 10153 3029 10159 3028 10175
      3029 10176
TIME...MOT...LOC 0708Z 298DEG 31KT 3056 10198 3037 10196
          3023 10201

$$
15
2 follow-up statements
473 
WWUS54 KSJT 140739
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
239 AM CDT MON MAY 14 2012

TXC105-140815-
/O.CON.KSJT.SV.W.0084.000000T0000Z-120514T0815Z/
CROCKETT TX-
239 AM CDT MON MAY 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT 
FOR SOUTHWEST CROCKETT COUNTY...

AT 230 AM CDT...  SEVERE THUNDERSTORMS WERE LOCATED OVER EAST CENTRAL
TERRELL COUNTY...OR JUST WEST OF THE SOUTHWEST CROCKETT COUNTY 
LINE...MOVING SOUTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES...
  AND DANGEROUS LIGHTNING.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY 
RURAL AREAS OF SOUTHWESTERN CROCKETT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 
70 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS!

&&

LAT...LON 3033 10174 3035 10170 3035 10166 3042 10174
      3044 10173 3047 10174 3047 10169 3052 10169
      3054 10166 3052 10153 3029 10159 3028 10175
      3029 10176
TIME...MOT...LOC 0735Z 298DEG 31KT 3036 10172 3026 10172
          3019 10177

$$

15
459 
WWUS54 KSJT 140748
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
248 AM CDT MON MAY 14 2012

TXC105-140815-
/O.CON.KSJT.SV.W.0084.000000T0000Z-120514T0815Z/
CROCKETT TX-
248 AM CDT MON MAY 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR SOUTH CENTRAL CROCKETT COUNTY...

AT 242 AM CDT...  SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM SOUTHWESTERN CROCKETT COUNTY TO NORTHWESTERN 
VAL VERDE COUNTY TO TERRELL COUNTY...MOVING SOUTHEAST AT 35 MPH.

  STORM HAZARDS INCLUDE...
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.

  WITH POSSIBLE STORM IMPACTS...
  SIGNIFICANT DAMAGE TO TREE LIMBS...
  SOME TREES MAY BE BLOWN DOWN...
  SHEDS TOPPLED...
  ROOF DAMAGE TO MANUFACTURED HOMES...
  EXTENSIVE POWER OUTAGES...
  AND DANGEROUS LIGHTNING.

THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF SOUTHWESTERN CROCKETT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3035 10170 3035 10166 3042 10174 3044 10173
      3047 10174 3047 10169 3052 10169 3054 10166
      3052 10153 3029 10159 3028 10175 3029 10176
TIME...MOT...LOC 0747Z 298DEG 31KT 3031 10162 3021 10162
          3014 10167

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:55 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 13, 11:55 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1155 PM CDT SUN MAY 13 2012

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A PREDOMINANTLY VFR FORECAST WILL PREVAIL ACROSS THE TERMINALS
THE NEXT 24 HOURS. CONVECTION CURRENTLY LOCATED OVER TRANS PECOS
REGION WILL LIKELY AFFECT THE KSOA AND KSJT TERMINALS BETWEEN 09Z
AND 12Z. ADDITIONAL SHOWERS WILL BE POSSIBLE ACROSS THE SOUTHERN
TERMINALS THROUGH LATE MORNING...THEN ANOTHER ROUND OF CONVECTION
LIKELY TO AFFECT THE TERMINALS MONDAY AFTERNOON AND EVENING. TERMINALS
EXPECTED TO REMAIN VFR ON MONDAY BUT TEMPORARY MVFR/IFR CONDITIONS
WILL BE POSSIBLE WITH THE HEAVIER CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT SUN MAY 13 2012/

DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS OVERNIGHT.
AN APPROACHING SHORTWAVE FROM THE NORTHWEST WILL RESULT IN
SCATTERED SHOWERS AND A FEW THUNDERSTORMS ACROSS MAINLY THE
SOUTHERN TERMINALS MONDAY MORNING...WITH ADDITIONAL CONVECTION
POSSIBLE ACROSS ALL TERMINALS MONDAY AFTERNOON AND EVENING.
WILL ONLY MENTION SHOWERS FOR THE TERMINALS ON MONDAY...AS
CONFIDENCE IN TIMING/PLACEMENT OF TS IS TOO LOW TO INCLUDE AT
THIS TIME. TERMINALS SHOULD REMAIN VFR ON MONDAY...OUTSIDE OF
ANY CONVECTION THAT OCCURS.

PREV DISCUSSION... /ISSUED 327 PM CDT SUN MAY 13 2012/

SHORT TERM...
POPS AND QPF ARE THE MAIN ITEMS OF CONCERN WITH THE SHORT TERM
FORECAST. WATER VAPOR IMAGERY AT MID-AFTERNOON SHOWS AN UPPER
SHORTWAVE TROUGH DROPPING SOUTH FROM THE CENTRAL ROCKIES INTO THE
FOUR CORNERS REGION. WITH THE APPROACH OF THIS SHORTWAVE...SHOWERS
AND THUNDERSTORMS ARE DEVELOPING ACROSS NORTHERN AND EASTERN NEW
MEXICO AND MOVING INTO FAR WEST TEXAS THIS AFTERNOON.

THIS SHORTWAVE TROUGH WILL DROP SOUTH-SOUTHEAST ACROSS NEW MEXICO
TONIGHT AND MONDAY...REACHING THE TRANS-PECOS AND SOUTHWEST TEXAS
BY MONDAY EVENING. ASSOCIATED CONVECTION IS EXPECTED TO OVERSPREAD
WEST TEXAS THROUGH THIS EVENING AND TONIGHT. FOR WEST CENTRAL
TEXAS... RAIN CHANCES INCREASE TONIGHT...ESPECIALLY AFTER MIDNIGHT
ACROSS THE WESTERN HALF OF OUR AREA. HAVE A WEST-EAST GRADIENT OF
POPS OVERNIGHT TO REFLECT THIS SCENARIO.

MAY HAVE TWO MAIN ROUNDS OF CONVECTION WITH THE APPROACH OF THE
AFOREMENTIONED SHORTWAVE...WITH THE FIRST ROUND REACHING OUR AREA
LATE TONIGHT INTO MONDAY MORNING...AND THE SECOND DEVELOPING
SOUTHEAST INTO OUR SOUTHWESTERN COUNTIES BY MONDAY EVENING. HAVE A
WEST-EAST GRADIENT OF POPS AGAIN ON MONDAY...RANGING FROM CHANCE
IN OUR FAR EASTERN COUNTIES TO LIKELY ACROSS THE AREAS OF THE
CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU ROUGHLY WEST OF HIGHWAY
277. THE HEAVIER RAINFALL IS EXPECTED TO BE ACROSS OUR WEST AND
SOUTHWEST COUNTIES /STERLING...IRION AND CROCKETT/...WHERE AMOUNTS
OF ONE HALF TO ONE INCH IS POSSIBLE BY LATE MONDAY AFTERNOON.
LOWER RAINFALL AMOUNTS ARE EXPECTED FARTHER NORTH AND EAST ACROSS
OUR COUNTIES ON MONDAY...WHERE THE NORTHERN AND EASTERN BIG
COUNTRY AND HEARTLAND AREAS SHOULD RECEIVE LESS THAN ONE TENTH OF
AN INCH.

EXPECT THE INCREASED CLOUD COVER AND CONVECTION ENTERING THE AREA
TO LIMIT THE TEMPERATURE RECOVERY ON MONDAY. GOING WITH HIGHS
MOSTLY IN THE 70-75 DEGREE RANGE FOR HIGHS WITH OUR WESTERN
COUNTIES ON THE LOW END OF THIS RANGE.

LONG TERM...
CURRENTLY...UPPER LEVEL BROAD TROUGHING IS IN PLACE ACROSS THE
EASTERN HALF OF THE CONUS WITH A RIDGE CENTERED NEAR THE GREAT
BASIN. WE ARE IN BETWEEN THESE TWO AREAS WITH NORTHWEST FLOW...AND
AN APPROACHING SHORTWAVE. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH THIS SHORTWAVE ARE AFFECTING AREAS FROM CENTRAL COLORADO INTO
EASTERN NEW MEXICO THIS AFTERNOON. WITH RESPECT TO RAIN CHANCES IN
OUR AREA...MODELS HAVE CONVERGED AROUND A SOLUTION BRINGING THE
BEST RAIN CHANCES INTO OUR SOUTHERN COUNTIES MONDAY NIGHT. HAVE
GONE AHEAD AND BUMPED RAIN CHANCES UP TO LIKELY GENERALLY SOUTH OF
A LING FROM MERTZON TO MASON. WITH PRECIPITABLE WATER VALUES OF
BETWEEN 1 AND 1.5 INCHES TOMORROW NIGHT...FLOODING COULD BE AN
ISSUE...ESPECIALLY CONSIDERING THE ROCKY AND HILLY TERRAIN OF THE
AREA THAT WILL BE MOST AFFECTED BY THE SHOWERS AND THUNDERSTORMS.
WILL HOLD OFF ON A WATCH FOR THE TIME BEING...BUT ONE MAY BE
NEEDED FOR PARTS OF OUR SOUTHERN COUNTIES TOMORROW...WITH THE
PRIMARY FOCUS LIKELY BEING CROCKETT COUNTY. WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS AS FAR NORTH AS A LINE FROM SWEETWATER
TO BROWNWOOD...BUT RAIN CHANCES DROP OFF CONSIDERABLY AS ONE MOVES
NORTH FROM THE CONCHO VALLEY AND HEARTLAND AREAS DUE TO THE
SOUTHERN/SOUTHWESTERN PATH EXPECTED FROM THE UPPER LEVEL TROUGH.

WILL KEEP RELATIVELY COOLER TEMPERATURES IN FOR SOUTHERN AREAS ON
TUESDAY AS THEY MAY BE STILL DEALING WITH SOME CLOUDS/LINGERING
LIGHT PRECIPITATION. WE WILL SEE THE WESTERN RIDGE EXPAND OVER OUR
AREA DURING THE SECOND HALF OF THE WEEK...AND STRENGTHEN AS WE GET
INTO THE WEEKEND. THUS...HAVE KEPT THE WARM TEMPERATURES INHERITED
FROM THE PREVIOUS FORECAST...KEEPING THE TREND OF NEAR OR SLIGHTLY
WARMER THAN NORMAL GOING WITH LITTLE CHANCE FOR PRECIPITATION
AFTER MONDAY NIGHT/TUESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 77  57  73  57  79 /  10  30  40  20   0
SAN ANGELO 	 79  58  73  56  77 /  10  30  60  40  10
JUNCTION 	 80  57  74  57  76 /   0  20  40  60  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/24
Hazardous weather outlook, May 13, 3:32 PM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT SUN MAY 13 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-142045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 PM CDT SUN MAY 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS SHOULD DEVELOP OR MOVE EAST INTO
THE WESTERN BIG COUNTRY...WESTERN CONCHO VALLEY...AND CROCKETT
COUNTY BY LATE TONIGHT. THE PRIMARY WEATHER HAZARD WILL BE DEADLY
LIGHTNING AND BRIEF HEAVY RAINFALL WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE CONCHO VALLEY AND NORTHERN EDWARDS PLATEAU ON MONDAY. THE STORMS
COULD BE ACCOMPANIED BY FREQUENT LIGHTNING AND HEAVY RAINFALL. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHERN SECTIONS
OF WEST CENTRAL TEXAS MONDAY NIGHT...BEFORE EXITING THE AREA ON
TUESDAY MORNING. SOME OF THE STORMS COULD CONTAIN FREQUENT LIGHTNING
AND HEAVY RAINFALL. WITH SOIL MOISTURE CONDITIONS ALREADY NEAR SATURATION...
SOME FLOODING POTENTIAL WILL EXIST WHERE THE HEAVIEST RAINFALL
OCCURS. THE PRIMARY AREA OF CONCERN IS ALONG THE INTERSTATE 10 COUNTIES
OF CROCKETT...SUTTON...AND KIMBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 3:36 PM CDTSpecial Weather StatementSJTIrion54 min
May 14, 3:53 PM CDTFlash Flood WatchSJTCrockett, Irion, Kimble, Schleicher, Sutton6 hr
May 14, 4:31 PM CDTSpecial Weather StatementSJTTom Green44 min
May 14, 4:35 PM CDTSpecial Weather StatementSJTSchleicher40 min
May 14, 4:55 PM CDTAreal Flood AdvisorySJTIrion, Tom Green110 min
May 14, 5:16 PM CDTSpecial Weather StatementSJTTom Green59 min
May 14, 5:18 PM CDTSpecial Weather StatementSJTConcho42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.